Puerto Rico, 2003

Heavy Rain in Puerto Rico, September 2, 2003

September 2, 2003 · NWS SJU · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 2, 1:01 PM AST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 2, 1:01 PM AST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
101 PM AST TUE SEP 2 2003

INHERITED GRIDS AND ZFP HAD A GOOD HANDLE ON EXPECTED WEATHER FOR
THIS AFTERNOON...BUT SENT FAST ZFP UPDATE TO ALTER SKY COVER AND
POPS SLIGHTLY IN MANY ZONES AND ADD HEAVY SURF ADVISORY HEADLINES
FOR NORTH THROUGH EAST FACING COASTS OF LOCAL ISLANDS. EAST AND
NORTHEAST SWELLS SLOWLY BUILDING...BUT HAVE NOT YET GOTTEN THAT BIG.
STILL FEEL THEY WILL INCREASE FURTHER LATER THIS AFTERNOON AND
TONIGHT. FOR COASTAL WATERS...MADE A COUPLE OF SMALL ALTERATIONS TO
PREVIOUS CWF...OTHERWISE NO CHANGES./BCS

.MIDNIGHT SHIFT DISCUSSION...
ALTHOUGH HURRICANE FABIAN ARE FORECASTED TO PASS NEAR 300 MILES
NORTHEAST OF PUERTO RICO ON WEDNESDAY...GUIDANCE SUGGEST ITS
PROXIMITY WILL CHANGE THE LIGHT TO GENTLE WIND FLOW FROM NORTHEAST
TO NORTH TODAY...THEN NORTHWEST AND WEDNESDAY AND EVEN WEST ON
THURSDAY. THESE WIND PATTERNS WILL DECIDE THE MOTION OF THE
AFTERNOON SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS OF
TODAYS...WEDNESDAYS AND THURSDAYS.

COINCIDING WITH UNUSUAL HIGH ASTRONOMICAL TIDES...LARGE AND LONG
PERIOD NORTHEASTERLY SWELLS MAY PRODUCE SEAS FROM 8 TO 10 FEET OVER
THE ATLANTIC AND ALL LOCAL PASSAGES. THESE LARGE LONG PERIOD SWELL
WILL REACH THE EAST COAST OF THE LOCAL ISLANDS TODAY...PEAKING
AROUND MIDNIGHT. BREAKING WAVES FROM 11 TO 13 FEET ARE EXPECTED TO
OCCUR ALONG THE NORTH AND EAST FACING COASTS OF THE LOCAL
ISLANDS...THEREFORE A COASTAL FLOOD WATCH WILL BE IN EFFECT
BEGINNING AT 6 AM FROM FAJARDO SOUTH THROUGH MAUNABO AND FOR THE
EAST AND NORTHEAST FACING COASTS OF VIEQUES...CULEBRA AND ALL OF
U.S. VIRGIN ISLANDS.AST. A HIGH SURF ADVISORY MAY BE REQUIRE LATER
TODAY.

ALL LOCAL RESIDENTS SHOULD CONTINUE TO MONITOR THE PROGRESS OF THIS
HURRICANE JUST A BIT LONGER UNTIL IT GAINS A BIT MORE LATITUDE AND
SAFELY CLEARS THE NORTHERN LEEWARD ISLANDS.

PLEASE REFER TO ZFP AND CWF FOR FORECAST DETAILS.

UPDATED ADVISORIES ON HURRICANE FABIAN CAN BE FOUND AT:
WWW.NHC.NOAA.GOV

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NO SIGNIFICANT PROBLEMS AT THIS TIME.

ROCHE
Hazardous weather outlook, Sep 2, 6:00 AM AST, 9 hours before
PRZ001>013-VIZ001-002-AMZ710>750-022200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS PUERTO RICO THE SOUTH HALF OF PUERTO
RICO THIS AFTERNOON. SHOWERS WILL BE FOCUSED MAINLY OVER THE
SOUTHWEST AND SOUTH SECTIONS AND ALONG THE SOUTHERN SLOPES. THE
LIGHT NORTHEAST TO NORTH WIND FLOW WILL PROVIDE A GOOD SEA BREEZE
CONVERGENCE AND A SLOW MOVEMENT FOR THE SHOWERS RESULTING IN
RAINFALL AMOUNTS OF OVER TWO INCHES IN SOME LOCALITIES. THIS MAY
RESULT IN URBAN URBAN FLOODING THIS AFTERNOON. ROUGH SEA CONDITIONS
ARE EXPECTED ALONG THE NORTH AND EAST COASTS OF PUERTO RICO DUE TO
THE EFFECTS OF HURRICANE FABIAN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.WEDNESDAY THROUGH MONDAY...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL ISLANDS DURING THE NEXT
FEW DAYS...MAINLY DURING THE AFTERNOON HOURS...WITH THE POTENTIAL
FOR SOME URBAN AND SMALL STREAM FLOODING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...BRIEF PASSING SHOWERS WILL OCCUR ACROSS THE
U.S. VIRGIN ISLANDS...TODAY AND TONIGHT. ALTHOUGH NO SIGNIFICANT
FLOODING IS EXPECTED...A COUPLE OF LOCATIONS MAY RECEIVE ENOUGH
RAINFALL TO RESULT IN SOME MINOR URBAN AND GUT FLOODING OR PONDING
OF WATER ON ROADWAYS. ROUGH SEA CONDITIONS ARE EXPECTED MAINLY OVER
THE NORTH AND EAST COASTS OF THESE ISLANDS DUE TO THE EFFECTS OF
HURRICANE FABIAN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.WEDNESDAY THROUGH MONDAY...SCATTERED SHOWERS WILL OCCUR ACROSS THE
U.S. VIRGIN ISLANDS DURING THE NEXT FEW DAYS MAINLY OVERNIGHT INTO
THE MORNING HOURS...WITH THE SLIGHT POTENTIAL FOR SOME MINOR URBAN
AND GUT FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Southwest

When
September 2, 3:00 PM AST to 4:00 PM AST
Where
Southwest County, Lajas
Reported by
EMERGENCY MANAGER

Showers and isolated thunderstorms developed during the early afternoon across the central and interior part of the island causing minor street flooding in Lajas as the moved southwest. The heavy downpours lasted about 15 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336855.